Skin lesions/growths while on MTX: Does anyone have... - NRAS

NRAS
28,807 members34,193 posts

Skin lesions/growths while on MTX

BlightyFiveStar
BlightyFiveStar

Does anyone have experience of skin lesions while taking methotrexate injections? I’ve been on 20mg injections since last June and from last October I noticed a skin growth / lump which grew very rapidly and is now surrounded by other smaller (but growing) versions. The GP said MTX can allow things to multiply due to suppressing the immune system and due to the rapid increase in size she sent me for a dermatology check where someone takes photos and then they are checked by a dermatologist. Apparently they think it is something benign but I really don’t like the way these are popping up and multiplying and am concerned it will start somewhere visible like my face.

I am wondering if anyone else has had skin issues with MTX? Did you change drug? Also whether I should raise this with my (very dismissive) rheumatologist? Or one of the rheum nurses. I was meant to have a 3 month review with consultant but today got sent an appointment in 10 months time.

Many thanks

7 Replies
oldestnewest

I have fair skin and I have always been prone to non melanoma skin cancers unfortunately. I’ve had RA for 4 years and since taking Mxt I have developed all sorts of skin lesions and weird things, luckily not on my face. The rheumatologist was not exactly dismissive but it’s a trade off between benefits and side effects. The idea of the DMARD drugs is to suppress the immune system slightly so any of them can cause these things especially if you’re likely to get them anyway. My dermatologist has advised me ( not prescribed) to take nicotinamide which is a B vitamin . There has been a study in Australia which concluded that constant use helped prevent skin cancers and lesions. I have been taking it for 4 months and my skin is certainly no worse. I’m on biologics now so the risk is greater.

I think you should talk to your doctor though before taking any supplements.

Thanks, that is interesting and I will look into it.

Yes I'm the same but worse on my face and kneck , I'm fair skinned as well the worse are under my fringe, but with everything else that's been goin on I've not mentioned it to my doc yet or my Rumie nxt visit now

Thanks I would raise it with someone now rather than wait if you can. Good luck

Hidden
Hidden

Yes - Same here - Fair skinned with Sjogrens, and I developed quite a few at the time. I quit wearing bras because I got them under the band and they would itch and carry on. Best of luck getting it straight

BlightyFiveStar
BlightyFiveStar
in reply to Hidden

Thanks and same to you

Thanks for the replies on this. I’m posting what’s happened in case it’s useful to anyone else in similar situation: I saw a different GP yesterday who said due to the DMARD these growths will just keep spreading and the ones I have have grown a lot and are quite sizeable so need treatment. He has prescribed an immune modulator cream which provokes the skin growth to destroy itself as far as I understand it called Imidiquod. He says it’s very expensive for the NHS but needed in a case with someone immunosuppressed as otherwise the growth will just get larger and larger.

You may also like...